Hail, Niagara
- When
- July 30, 12:01 PM EST
- Where
- Niagara County, Lockport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -78.700
A stationary boundary across Niagara County resulted in training thunderstorms during the afternoon. The thunderstorms dropped almost four inches of rain resulting in flash flooding near Sanborn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A stationary boundary across Niagara County resulted in training thunderstorms during the afternoon. The thunderstorms dropped almost four inches of rain resulting in flash flooding near Sanborn. Law enforcement reported Lockport and Eagle Chase Roads inundated and closed. In addition to the heavy rains, the thunderstorms produced three-quarter inch hail in Cambria and Lockport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 30, 11:22 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1222 PM EDT WED JUL 30 2014 .SYNOPSIS... THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE DAYS WILL GRADUALLY MODIFY AS WE PUSH THROUGH THE SECOND HALF OF THIS WEEK. IN THE MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT AN OCCASIONAL SHOWER OR THUNDERSTORM...WHICH COULD BE ENHANCED BY THE WARMER WATERS OF THE LOWER GREAT LAKES. && .NEAR TERM /THROUGH TONIGHT/... A DEEP LONGWAVE TROUGH...MORE TYPICAL OF THE FALL MONTHS...WILL REMAIN IN PLACE OVER THE EASTERN HALF OF NORTH AMERICA THROUGH THE NEXT COUPLE OF DAYS. THE COOL AIR ASSOCIATED WITH THIS PATTERN WILL GRADUALLY LOSE ITS GRIP ON OUR REGION THOUGH...SO THAT TEMPERATURES WILL ACTUALLY START TO MODIFY FROM THIS POINT FORWARD. FOR THE REST OF TODAY...THE BULK OF THE REGION WILL EXPERIENCE PARTLY SUNNY SKIES...BUT WITH THE TEMPERATURE ALREADY CLOSE TO CONVECTIVE LEVELS...THERE WILL BE SCATTERED SHOWERS AND EVEN SOME THUNDERSTORMS TO CONTEND WITH. THIS INCLUDES A LINE OF SHOWERS AND RATHER STRONG THUNDERSTORMS OVER NIAGARA AND ORLEANS COUNTIES AT 12 NOON. THIS ACTIVITY WILL PRODUCE SOME SLOW MOVING DOWNPOURS AND PEA SIZED HAIL BEFORE DIMINISHING IN INTENSITY AFTER 1 PM. MEANWHILE... A WELL DEFINED LAKE BREEZE IS TAKING SHAPE DOWNWIND OF LK ERIE. THIS SHOULD KEEP THE BUF METRO PROBLEM FREE THIS AFTERNOON WHILE THE EASTERN BOUNDARY TO THIS BREEZE WILL INITIATE SOME SHOWERS AND POSSIBLE STORMS OVER THE GENESEE VALLEY AND FINGER LAKES REGIONS. TEMPERATURES THIS AFTERNOON WILL TOP OUT IN THE LOWER 70S FOR MOST AREAS...WITH MID AND UPPER 60S FOUND ACROSS THE HIGHER TERRAIN. FOR TONIGHT THE NEXT SHORTWAVE THROUGH WILL APPROACH WITH SLIGHTLY LOWER TEMPERATURES ALOFT. SO AFTER A BREAK IN SHOWERS THROUGHOUT WESTERN NY WITH THE LOSS OF DAYTIME HEATING AND INSTABILITY...EXPECT A RESURGENCE OF SHOWERS OVER LAKE ERIE AND PORTIONS OF FAR WESTERN NY LATER TONIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... AN ANOMALOUSLY DEEP LONGWAVE TROUGH WILL REMAIN IN PLACE ON THURSDAY ACROSS THE GREAT LAKES AND NORTHEAST. A STRONG SHORTWAVE EVIDENT ON WATER VAPOR IMAGERY THIS MORNING CHARGING SOUTH ACROSS NORTHWEST ONTARIO PROVINCE WILL ROTATE THROUGH THE MEAN LONGWAVE TROUGH AND CROSS OUR REGION THURSDAY MORNING. A BRIEF PERIOD OF ASCENT WITHIN THE DPVA REGION AHEAD OF THE SHORTWAVE WILL LIKELY PRODUCE A BROKEN BAND OF SHOWERS ALONG AND AHEAD OF AN ASSOCIATED SURFACE TROUGH. THE AIRMASS IS STILL COOL ENOUGH ALOFT TO SUPPORT LAKE ENHANCEMENT AS WELL...ESPECIALLY DURING THE MORNING WHEN LAKE INDUCED CAPES WILL RUN AROUND 1000J/KG WITH EQUILIBRIUM LEVELS AROUND 30K FEET. THE ADDED LAKE INSTABILITY WILL PRODUCE A RELATIVE MAX IN SHOWER COVERAGE OVER LAKE ERIE LATE TONIGHT...WITH THE LAKE ENHANCEMENT DETACHING FROM THE LAKE AND SPREADING EAST ACROSS THE AREA EARLY THURSDAY WITH THE PASSAGE OF THE MID LEVEL SHORTWAVE. THERE WILL ALSO BE SOME LAKE ENHANCEMENT FOR A FEW HOURS EAST OF LAKE ONTARIO AS WELL. GIVEN THE IMPRESSIVE LAKE INSTABILITY...STEEP LAPSE RATES...AND STRONG MID LEVEL FORCING SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE. BY THURSDAY AFTERNOON THE MID LEVEL SHORTWAVE WILL BE EXITING INTO NEW ENGLAND...WITH SUBSIDENCE IN ITS WAKE ALLOWING FOR A REDUCTION IN SHOWER COVERAGE. THE LAKES WILL ALSO TRY TO FLIP...WITH LAKE ENHANCEMENT TRANSITIONING TO DIURNAL SHOWERS INLAND FROM THE LAKES AS STABLE LAKE SHADOWS TRY TO DEVELOP. EXPECT THE COVERAGE OF AFTERNOON SHOWERS TO BE LOW...WITH THE GREATEST CHANCES ACROSS THE HIGHER TERRAIN EAST OF LAKE ONTARIO AND ALSO PERHAPS ALONG LAKE BREEZE CONVERGENCE ZONES ACROSS WESTERN NY. AFTER A CLOUDY START THERE SHOULD BE AT LEAST A FEW BREAKS OF SUN IN THE AFTERNOON FROM THE GENESEE VALLEY WESTWARD. TEMPERATURES WILL STILL BE BELOW AVERAGE WITH HIGHS IN THE LOWER TO MID 70S AT LOWER ELEVATIONS AND UPPER 60S TO AROUND 70 ACROSS HIGHER TERRAIN. THURSDAY NIGHT AND FRIDAY THE LONGWAVE TROUGH WILL TEMPORARILY DE-AMPLIFY AND RETREAT INTO CENTRAL AND NORTHERN QUEBEC. AT THE SURFACE A WEAK RIDGE OF HIGH PRESSURE WILL BUILD FROM THE OHIO VALLEY TO OFF THE EAST COAST. THIS WILL ALLOW THE AREA TO FINALLY DRY OUT WITH AT LEAST PARTIAL CLEARING THURSDAY NIGHT AND SOME SUNSHINE ON FRIDAY. 850MB TEMPS WILL RECOVER TO AROUND +14C BY FRIDAY AFTERNOON...AND THIS WILL SUPPORT A RETURN TO SUMMER WARMTH WITH HIGHS IN THE LOWER 80S AT LOWER ELEVATIONS AND UPPER 70S ACROSS HIGHER TERRAIN. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE LONGWAVE TROUGH WILL RELOAD OVER THE WEEKEND AS ANOTHER DEEP TROUGH IS CARVED OUT OVER THE GREAT LAKES AND OHIO VALLEY ON SATURDAY...THEN MOVING EAST ON SUNDAY. THIS WILL BRING ANOTHER PERIOD OF UNSETTLED WEATHER AS INCREASING SOUTHERLY FLOW TRANSPORTS ATLANTIC AND GULF MOISTURE NORTHWARD AND BACK INTO OUR REGION. A SERIES OF SUBTLE SHORTWAVES WILL LIFT NORTHEASTWARD ALONG THE EASTERN EDGE OF THE LONGWAVE TROUGH AND COMBINE WITH INCREASING MOISTURE AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BOTH SATURDAY AND SUNDAY. IT STILL APPEARS IN LATEST MODEL GUIDANCE THAT THE BEST COVERAGE OF CONVECTION WILL BE ACROSS THE HIGHER TERRAIN...WITH LESSER COVERAGE ON THE LAKE PLAINS. BY MONDAY THIS LATEST TROUGH AMPLIFICATION WILL RETREAT BACK INTO QUEBEC WITH WEAK HIGH PRESSURE BUILDING INTO THE OHIO VALLEY AND LOWER LAKES. THIS SHOULD PROVIDE A RETURN TO MAINLY DRY WEATHER. BOTH THE GFS AND ECMWF THEN SHOW A WEAK MID LEVEL TROUGH CROSSING THE GREAT LAKES BY TUESDAY WITH THE NEXT CHANCE OF SCATTERED SHOWERS AND STORMS. TEMPERATURES WILL REMAIN NEAR AVERAGE THROUGH THE LONG TERM WITH HIGHS GENERALLY IN THE LOWER 80S AT LOWER ELEVATIONS MOST DAYS WITH MODERATE HUMIDITY RETURNING. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AN UPPER LEVEL LOW WILL CONTINUE TO CIRCULATE COLD AIR ACROSS THE LAKES OVER THE NEXT 24 HOURS WITH SOME LAKE ENHANCED SHOWERS DECREASING THIS MORNING BUT WITH INLAND SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING FROM LAKE BREEZE BOUNDARIES DURING THE DAY. VFR CONDITIONS ARE EXPECTED HOWEVER WITH ONLY BRIEF PERIODS OF LOWER VISIBILITY AND CEILINGS. OUTLOOK... WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR WITH SCATTERED SHOWERS. FRIDAY...VFR SATURDAY AND SUNDAY...MAINLY VFR WITH CHANCE SHOWERS AND THUNDERSTORMS. && .MARINE... AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS LAST NIGHT... AND DURING THE COURSE OF THE NEXT 24 TO 30 HOURS...WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS. THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VCNTY OF 8C COMBINED WITH A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY THE RISK OF ALSO HAVING A WATERSPOUT. OTHERWISE...A RELATIVELY WEAK SFC PRESSURE GRADIENT WITHIN A VERY COOL CYCLONIC FLOW SHOULD KEEP WINDS AND WAVES BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THURSDAY. AS MENTIONED THOUGH...BOATERS SHOULD BE ALERT TO SHORT FUSED MARINE FLAGS DUE TO THE RISK OF WATERSPOUTS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...ZAFF MARINE...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT WED JUL 30 2014 NYZ001>008-010>014-019>021-085-310915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-310915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO TODAY AND TONIGHT. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THURSDAY MORNING. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1211 PM EDT WED JUL 30 2014
NYZ001-002-301730-
NIAGARA NY-ORLEANS NY-
1211 PM EDT WED JUL 30 2014
...STRONG THUNDERSTORMS OVER NIAGARA AND ORLEANS COUNTIES...
* AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WATERPORT TO SANBORN...AND MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
MEDINA...
ALBION...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4314 7907 4314 7905 4327 7907 4338 7854
4338 7801 4315 7801 4313 7847 4306 7889
4310 7907
RSHThe Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538156, 538158, 538159.